Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Aberdeen, SD

May 15, 2004Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 15, 2004, 8:27 PM CDT for Hand County, South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2004, 8:27 PM CDT (01:27 UTC)
Expired
May 15, 2004, 9:30 PM CDT
In force
63 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Hand County, SD

The radar

The Aberdeen radar (KABR), 96 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 160127
SVRABR
SDC059-160230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
827 PM CDT SAT MAY 15 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAND COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 930 PM CDT

* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF POLO...OR ABOUT 18 MILES SOUTH
  OF FAULKTON...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POLO AROUND 840 PM CDT
  BURDETTE AROUND 925 PM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4488 9926 4472 9931 4449 9893 4474 9872

$$
MARSHALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:00 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 15, 3:00 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT SAT MAY 15 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
THE UPPER LEVEL DISTURBANCE THAT PRODUCED SHOWERS ACROSS THE AREA
THIS MORNING HAS MOVED OFF TO THE EAST...WHILE A SURFACE TROUGH OF
LOW PRESSURE SITS OUT TO THE WEST OVER CENTRAL SD. THE LOW
ASSOCIATED WITH THIS TROUGH IS CURRENTLY IN S MANITOBA AND WILL
PROGRESS EAST-NORTHEASTWARD TONIGHT. EXPECT LOW CLOUDS TO DIMINISH
FROM WEST TO EAST THE REST OF THE AFTERNOON AS WAVE DEPARTS...WITH
SOME DESTABILIZATION THEN OCCURRING. THE WEST ALREADY HAS CAPES 500
TO 1000 J/KG OR SO. ALTHOUGH MOISTURE IS LIMITED...EXPECT SOME
HIGH-BASED ISOLATED THUNDERSTORMS ACROSS THE NORTH LATE THIS
AFTERNOON AND EARLY THIS EVENING. SOUTHERN ND IS ALREADY
EXPERIENCING SOME DEVELOPMENT ALONG THIS TROUGH. COLD FRONT REACHES
THE NORTH THIS EVENING...CATCHING UP TO THE TROUGH. STRONG WAVE
LOOKS ON TRACK FOR SUNDAY...WITH ALL MODELS AGREEING ON TRACK. HAVE
BUMPED UP POPS TO 70 ACROSS MOST OF THE AREA TOMORROW. WITH THE
HIGHER CERTAINTY OF POPS...DECREASED HIGHS AS WELL. PRECIP TAPERS
OFF SUNDAY NIGHT AS SYSTEM MOVES EAST AND COOL HIGH PRESSURE SETTLES
INTO THE AREA. HIGH PRESSURE WILL BEGIN TO SLIDE EAST ON TUESDAY
WITH BOUNDARY WELL TO THE SOUTH. TUESDAY NIGHT...THE BOUNDARY WILL
BEGIN MOVING NORTH AS A WARM FRONT WITH GOOD ISENTROPIC LIFT
OCCURRING OVER THE AREA. HAVE CONTINUED WITH 30 POPS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
FAIRLY STAGNANT PATTERN ON TAP FOR THE EXTENDED PERIOD.  MEDIUM
RANGE MODELS SHOWING A NEARLY CUT OFF H5 LOW IN THE SOUTHERN
STREAM.  TOWARD THE END OF THE PERIOD THIS FEATURE WEAKENS BUT TOO
LATE TO CHANGE THE UPPER FLOW PATTERN.  JUST DOWNWIND FROM THE LOW
THE H5 RIDGE FORMS AND BUILDS AT LEAST EARLY ON BEFORE WASHING OUT
AS THE LOW WEAKENS.  THERE WILL BE A NUMBER OF DISTURBANCES RIDING
THE UPPER FLOW INTO THIS AREA.  WE WILL ALSO HAVE AN OLD FRONTAL
BOUNDARY SOMEWHERE VERY NEAR TO THIS AREA.  INITIALLY TRIED TO
REFINE THE TIMING OF PRECIPITATION TO LIMIT THE PERIOD OF LOW CHANCE
CATEGORY POPS.  THIS IS NOT EASY TO DO EXCEPT BY GUESS OR HUNCH.  DO
NOT HAVE GREAT FAITH IN EITHER METHOD SO WENT WITH VERY SIMILAR
GRIDS TO WHAT WERE GOING.  DID MAKE SOME ADJUSTMENTS FOR TEMPERATURE
BUT NOTHING MAJOR.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/KEEFE
Hazardous weather outlook, May 15, 5:40 AM CDT, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
540 AM CDT SAT MAY 15 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-161039-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, May 15, 6:41 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
641 PM CDT SAT MAY 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             8 SE ONAKA              45.19N 99.46W
05/15/2004  0.75 INCH        FAULK              SD   LAW ENFORCEMENT

&&

HARDING
Local storm report, May 15, 7:13 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT SAT MAY 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             3 N FAULKTON            45.08N 99.13W
05/15/2004  0.75 INCH        FAULK              SD   LAW ENFORCEMENT

&&

HARDING

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.